Alert archive / North Carolina / Special Weather Statements in 2015
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 19, 2015, 3:08 PM EDT for Lee County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2015, 3:08 PM EDT (19:08 UTC)
- Expired
- May 19, 2015, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766
WWUS82 KRAH 191908
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT TUE MAY 19 2015
NCZ040-075-076-191945-
MOORE-CHATHAM-LEE-
308 PM EDT TUE MAY 19 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTH CENTRAL
MOORE...SOUTHWESTERN CHATHAM AND WESTERN LEE COUNTIES UNTIL 345 PM
EDT...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF CARTHAGE...MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...CARTHAGE...GOLDSTON...WHISPERING PINES...GUM SPRINGS...
HARPERS CROSSROADS...CUMNOCK...HIGHFALLS...TRAMWAY AND GLENDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3549 7960 3552 7956 3551 7956 3552 7955
3566 7936 3547 7909 3524 7938
TIME...MOT...LOC 1907Z 324DEG 6KT 3547 7941
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 19, 2:25 PM EDT, 43 minutes earlier.
Area forecast discussion, May 19, 2:25 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT TUE MAY 19 2015 .SYNOPSIS...A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT...AND THEN STALL OVER SOUTH CAROLINA ON WEDNESDAY. THE FRONT WILL THEN RETREAT NORTH IN ADVANCE OF AN AREA OF LOW PRESSURE THAT WILL CROSS THE CAROLINAS ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 225 PM TUESDAY... SCATTERED SHOWERS AND ISOLD TSTMS HAVE BROKEN OUT ACROSS PARTS OF CENTRAL NC AS EXPECTED...WITH ACTIVITY EXPECTED TO CONTINUE TO EXPAND AND MOVE EAST THROUGH THE REMAINDER OF THE AFTERNOON. LATEST MESOANALYSIS STILL SHOWS THE BEST MOISTURE AND INSTABILITY LOCATED ACROSS OUR EASTERN ZONES...AND SUGGESTS THAT SHOWER/TSTM COVERAGE SHOULD INCREASE AS THEY EVOLVE EASTWARD LATER THIS AFTERNOON. ANOTHER NOTABLE FEATURE IS A MID LEVEL VORT CURRENTLY MOVING E ACROSS NE SC. THIS FEATURE MAY AID THE DEVELOPMENT AND MAINTENANCE OF SHOWER/TSTM ACTIVITY ACROSS OUR SE ZONES AS IT MOVES EAST THE REST OF THIS AFTERNOON. OTHERWISE...GIVEN WEAK MID-LEVEL LAPSE RATES AND WEAK SHEAR...CELL INTENSITY SHOULD BE LIMITED...BUT STILL CAPABLE OF PRODUCING BRIEF INTENSE DOWNPOURS GIVEN THE ABUNDANT MOISTURE AND ABOVE-CLIMO PWAT VALUES IN PLACE ACROSS THE AREA. SHOWER/TSTM ACTIVITY IS THEN EXPECTED TO DIMINISH AND MOVE EAST TOWARD THE COAST LATER THIS EVENING. OVERNIGHT...THE COLD FRONT WHICH IS CURRENTLY EXTENDING FROM PITTSBURGH TO NASHVILLE TO MEMPHIS WILL MOVE S AND E AND ACROSS OUR CWA. LATEST HRRR SUGGESTS AN ISOLD SHOWER CAN'T BE RULED OUT WITH PASSAGE OF THE FRONT...BUT MOST PLACES WILL REMAIN DRY AS THE FRONT MOVES ACROSS. MORE LIKELY WILL BE THE FORMATION OF SOME FOG...ESP ACROSS AREAS THAT RECEIVE HEAVIER RAINFALL THIS AFTERNOON AND EVENING. LOW TEMPS WILL BE COOLEST ACROSS THE NW (AROUND 60) WHERE THE FRONT WILL MOVE THROUGH EARLIER IN THE NIGHT...VERSUS OUR SE ZONES WHERE THE FROPA WILL OCCUR LATER IN THE NIGHT AND THUS HAVE LOW IN THE MID TO UPPER 60S. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 225 PM TUESDAY... THE COLD FRONT WILL STALL TO OUR SOUTH ACROSS SC ON WEDNESDAY. THIS WILL ALLOW DRIER AND SLIGHTLY COOLER AIR TO MOVE INTO OUR AREA FROM THE NW. AS SUCH...LOOK FOR FAIR WEATHER WITH HIGHS FROM THE MID 80S NORTH TO UPPER 80S SOUTH. WEDNESDAY NIGHT...A SHORT WAVE OVER THE MISS VALLEY WILL MOVE EAST AND INDUCE A LOW PRESSURE WAVE ALONG THE OLD BOUNDARY TO OUR SOUTH. THERE ARE STILL MODEL DIFFERENCES REGARDING WHERE (PARTICULARLY HOW FAR NORTH) THAT WAVE WILL SET UP...BUT EITHER WAY IT APPEARS THAT A FEW SHOWERS WILL BE POSSIBLE ACROSS OUR PIEDMONT ZONES LATER OVERNIGHT. LOWS WILL RANGE FROM AROUND 60 NW TO MID 60S SE. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 335 AM TUESDAY... A WAVE OF LOW PRESSURE MOVING ALONG THE FRONTAL ZONE DRAPED ACROSS THE MID-SOUTH AND CAROLINAS IS FORECAST TO SLOWLY DEEPEN AS IT MOVES SOMEWHERE NEAR THE NC/SC ON THURSDAY AND THEN OFF THE NC COAST THURSDAY NIGHT. THE GFS CONTINUES TO BE A WEAKER AND SOUTHERN OUTLIER WHEN IT COMES TO THE LOCATION OF THE FRONT AND TRACK OF THE WAVE...SO WILL LEAN TOWARD THE ECMWF/NAM...WHICH HAVE SUPPORT FROM THE ECMWF ENSEMBLE. THE FORCING ALOFT WILL BE MOSTLY WEAK WITH THIS SYSTEM AS THE LEAD SOUTHERN STREAM SHORTWAVE DEAMPLIFIES OVER THE MIDWEST AND MERGES WITH A TRAILING NORTHERN STREAM WAVE THAT PASSES TO OUR NORTH THURSDAY AFTERNOON. HOWEVER...WEAK HEIGHT FALLS AND GOOD LOW-LEVEL CONVERGENCE NEAR THE FRONTAL ZONE/SFC LOW WILL LEAD TO SCATTERED SHOWERS/STORMS THAT MAY BECOME NUMEROUS OVER THE COASTAL PLAIN THURSDAY AFTERNOON/EVENING PENDING DESTABILIZATION AS DEWPOINTS CREEP BACK INTO THE UPPER 60S. IF MORNING SHOWERS AND/OR CLOUDS DONT LIMIT HEATING TOO MUCH THEN SOME WEAK CAPE MAY DEVELOP. A CONDITIONAL SEVERE THREAT MAY THEN EXIST GIVEN 30-35KT OF MID- LEVEL FLOW AND BACKED LOW-LEVEL FLOW AHEAD OF THE SURFACE LOW....MAINLY EAST OF I-95 WHERE THE THE PARAMETER SPACE FOR SOME ROTATING STORMS WOULD BE MAXIMIZED. THE DEEPER NAM SHOWS BETTER POTENTIAL THAN THE ECMWF...SO AT THIS TIME THE SEVERE THREAT IS LIKELY LOW BUT WORTH WATCHING. HIGHS WILL RANGE FROM THE MID 70S NORTH TO LOW OR MID 80S SOUTH DEPENDING ON HOW ROBUST MID CLOUDS ARE AS THEY ADVECT IN FROM THE WEST EARLY IN THE DAY. PRECIP WILL COME TO AN END THURSDAY NIGHT AND EARLY FRIDAY AS THE SURFACE LOW MOVES OFF THE COAST AND A MUCH MORE STABLE AIRMASS FILTERS OVER THE REGION...COURTESY OF A RELATIVELY STRONG HIGH PRESSURE THAT WILL BUILD ACROSS THE GREAT LAKES. THICKNESSES DROP OFF SIGNIFICANTLY FRIDAY AND SUGGEST HIGHS IN THE MID 70S TO LOW 80S FRIDAY AND SATURDAY. THE PATTERN WILL THEN SHIFT BACK TO TROUGHING OUT WEST AND A SUB-TROPICAL RIDGE OVER THE SOUTHEAST US...WHICH WILL BRING TEMPS BACK TO AND ABOVE NORMAL BY EARLY NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 225 PM TUESDAY... SCATTERED SHOWERS AND TSTMS WILL BE POSSIBLE ACROSS MUCH OF CENTRAL NC THROUGH THE REMAINDER OF THE AFTERNOON. THESE SHOWERS WILL LOCALLY AND BRIEFLY REDUCE CIGS AND VSBY TO IFR OR MVFR. OUTSIDE OF THESE SHOWERS/TSTMS...VFR CONDITIONS CAN BE EXPECTED. THE ACTIVITY WILL WIND DOWN FROM WEST TO EAST THIS EVENING...ENDING AT INT/GSO BY 19/23Z...RDU BY 20/00Z...AND RWI/FAY BY 20/01Z. AREAS OF FOG WILL BE POSSIBLE OVERNIGHT WHERE THE HEAVIEST RAIN OCCURS...BUT CONFIDENCE RIGHT NOW IS STILL TOO LOW TO INCLUDE IN THE TAFS. WITH DRIER AIR ARRIVING BEHIND THE FRONT...EXPECT VFR CONDITIONS DURING THE DAYTIME WEDNESDAY. OUTLOOK: AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE CAROLINAS AND RESULT IN A CHANCE OF SUB-VFR CEILINGS AND RAIN LATE WED NIGHT AND EARLY THU...FOLLOWED BY SHOWERS AND STORMS THU AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RAH NEAR TERM...RAH SHORT TERM...RAH LONG TERM...22 AVIATION...RAH
Hazardous weather outlook, May 19, 4:20 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT TUE MAY 19 2015 NCZ007>011-021>027-038>041-073>076-083-084-200830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY- MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 420 AM EDT TUE MAY 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ028-042-043-077-078-085-086-088-089-200830- EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 420 AM EDT TUE MAY 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS MAY BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 19, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT TUE MAY 19 2015
NCZ040-075-076-191945-
MOORE-CHATHAM-LEE-
308 PM EDT TUE MAY 19 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTH CENTRAL
MOORE...SOUTHWESTERN CHATHAM AND WESTERN LEE COUNTIES UNTIL 345 PM
EDT...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF CARTHAGE...MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...CARTHAGE...GOLDSTON...WHISPERING PINES...GUM SPRINGS...
HARPERS CROSSROADS...CUMNOCK...HIGHFALLS...TRAMWAY AND GLENDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3549 7960 3552 7956 3551 7956 3552 7955
3566 7936 3547 7909 3524 7938
TIME...MOT...LOC 1907Z 324DEG 6KT 3547 7941The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:02 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| May 18, 8:53 PM EDT | Special Weather Statement | RAH | Stanly | 67 min |
| May 18, 9:35 PM EDT | Special Weather Statement | RAH | Anson | 55 min |
| May 19, 3:58 PM EDT | Special Weather Statement | RAH | Moore | 62 min |
| May 19, 4:28 PM EDT | Special Weather Statement | RAH | Wilson | 62 min |
| May 19, 4:46 PM EDT | Special Weather Statement | RAH | Wake | 59 min |
| May 19, 5:18 PM EDT | Areal Flood Advisory | RAH | Wake | 117 min |
| May 19, 5:36 PM EDT | Special Weather Statement | RAH | Wilson | 54 min |
Nearby
Special Weather Statements in North Carolina, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.